Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 400, NWS Norman, OK

July 14, 20126 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 14, 2012, 4:24 PM CDT for 6 counties in Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2012, 4:24 PM CDT (21:24 UTC)
Expired
Jul 14, 2012, 5:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Atoka County, OK, Bryan County, OK, Coal County, OK, Hughes County, OK, Johnston County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 120 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:50 PM CDTHAIL 1Boggy Depot State Park, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS54 KOUN 142124
SVROUN
OKC005-013-029-063-069-123-142215-
/O.NEW.KOUN.SV.W.0400.120714T2124Z-120714T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
  EXTREME NORTHWESTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA...
  COAL COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHWESTERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...
  EASTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...
  EASTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 515 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM STUART TO COALGATE TO TUSHKA...MOVING WEST AT 20 
  MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ATOKA...COALGATE...ALLEN...STONEWALL...WAPANUCKA...TUPELO...
  TUSHKA...LEHIGH...CALVIN...STUART...CANEY...KENEFIC...BROMIDE...
  PHILLIPS...ATWOOD...CENTRAHOMA...GERTY...CLARITA...
  OLNEY AND COLEMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3408 9643 3444 9662 3487 9652 3491 9649
      3499 9649 3502 9609 3473 9609 3455 9613
      3425 9598
TIME...MOT...LOC 2121Z 75DEG 17KT 3495 9612 3453 9621 3430 9609 

$$

WR
1 follow-up statement
774 
WWUS54 KOUN 142155
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT SAT JUL 14 2012

OKC005-013-029-063-069-123-142215-
/O.CON.KOUN.SV.W.0400.000000T0000Z-120714T2215Z/
BRYAN OK-COAL OK-ATOKA OK-HUGHES OK-PONTOTOC OK-JOHNSTON OK-
455 PM CDT SAT JUL 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM 
CDT FOR EXTREME NORTHWESTERN BRYAN...COAL...SOUTHWESTERN ATOKA...
SOUTHWESTERN HUGHES...EASTERN PONTOTOC AND EASTERN JOHNSTON 
COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM CALVIN TO BROMIDE TO COLEMAN...
MOVING SOUTHWEST AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
ATOKA...COALGATE...ALLEN...STONEWALL...WAPANUCKA...TUPELO...TUSHKA...
LEHIGH...CALVIN...STUART...CANEY...KENEFIC...BROMIDE...PHILLIPS...
ATWOOD...CENTRAHOMA...GERTY...CLARITA...OLNEY AND COLEMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE. 
AVOID LOW LYING AREAS AND FLOODED ROADS.

&&

LAT...LON 3408 9643 3444 9662 3487 9652 3491 9649
      3499 9649 3502 9609 3473 9609 3450 9616
      3423 9608
TIME...MOT...LOC 2151Z 63DEG 24KT 3491 9629 3440 9647 3424 9633 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:39 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 14, 2:39 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT SAT JUL 14 2012

.DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AGAIN THIS AFTERNOON...MAINLY EAST OF I-35. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING AND
WILL BE MOST WIDESPREAD IN SERN AREAS NEAR WEAK UPPER CIRCULATION
DRIFTING NWD NEAR THE ARKLATEX. MODELS ARE SIMILAR IN TRACKING
WEAK LOW WWD ACROSS TX/SRN OK THE NEXT FEW DAYS AND AS A RESULT
WILL CONTINUE WITH LOW POPS FOR SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. HOT TEMPERATURES
WITH LITTLE CHANCE FOR RAIN EXPECTED THROUGH THE REMAINDER OF THE
COMING WEEK AS UPPER RIDGE BEGINS TO BUILD BACK OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  96  71  93 /  20  10  10  10
HOBART OK         71  99  70  95 /  10  10  10  10
WICHITA FALLS TX  72  97  71  95 /  10  20  20  20
GAGE OK           68  99  67  97 /  10  10   0  10
PONCA CITY OK     74  98  73  96 /  20  10  10  10
DURANT OK         71  90  70  92 /  20  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/02
Hazardous weather outlook, Jul 14, 11:55 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUL 14 2012

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND EAST OF INTERSTATE 35.

DISCUSSION...
DAYTIME HEATING COMBINED WITH COOLER TEMPERATURES IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE ASSOCIATED WITH AN UPPER LEVEL
TROUGH WILL ONCE AGAIN RESULT THUNDERSTORMS DEVELOPING THIS
AFTERNOON. HOWEVER...MOST OF THIS ACTIVITY WILL REMAIN ACROSS THE
EASTERN PORTION OF THE FORECAST AREA. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...ALTHOUGH A FEW STORMS MAY PRODUCE WIND GUSTS
NEAR 40 TO 50 MPH AND LOCALIZED HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
AT LEAST A LOW CHANCE OF STORMS WILL EXIST EACH THROUGH MONDAY
ACROSS SOUTHEAST OKLAHOMA. SEVERE STORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES CAN BE EXPECTED THROUGH AT LEAST EARLY NEXT WEEK.
FOLLOW HEAT SAFETY GUIDELINES IF PLANNING TO BE OUTDOORS TO PREVENT
HEAT RELATED ILLNESS OR INJURY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT SUNDAY.

In the hours before

Special weather statement, Jul 14, 3:57 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SAT JUL 14 2012

OKZ043-048-142130-
ATOKA OK-COAL OK-
357 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATOKA AND
EASTERN COAL COUNTIES UNTIL 430 PM CDT...

AT 352 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARDVILLE...
MOVING SOUTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ATOKA...COALGATE...STRINGTOWN...PHILLIPS...WARDVILLE...CHOCKIE AND
ATOKA RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3436 9614 3464 9632 3469 9609 3468 9609
      3468 9605 3468 9599 3455 9590
TIME...MOT...LOC 2052Z 60DEG 16KT 3461 9601

CMS
Special weather statement, Jul 14, 4:21 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SAT JUL 14 2012

OKZ032-043-048-052-142200-
BRYAN OK-ATOKA OK-COAL OK-HUGHES OK-
421 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BRYAN...
SOUTHWESTERN ATOKA...COAL AND SOUTHERN HUGHES COUNTIES UNTIL 500
PM CDT...

AT 417 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM STUART TO LEHIGH TO LANE...MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ATOKA...COALGATE...CADDO...TUSHKA...LEHIGH...STUART...CANEY...
PHILLIPS...CENTRAHOMA...GERTY...OLNEY...LANE...BOGGY DEPOT STATE
PARK AND BENTLEY.

LAT...LON 3410 9626 3436 9636 3488 9638 3495 9609
      3468 9609 3467 9606 3449 9608 3430 9591
TIME...MOT...LOC 2117Z 67DEG 13KT 3487 9611 3447 9615 3434 9603

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:02 PM CDTSpecial Weather StatementOUNCoal28 min
Jul 14, 3:57 PM CDTSpecial Weather StatementOUNAtoka33 min
Jul 14, 4:21 PM CDTSpecial Weather StatementOUNAtoka, Coal39 min
Jul 14, 4:41 PM CDTSpecial Weather StatementOUNBryan49 min
Jul 14, 5:10 PM CDTSpecial Weather StatementOUNCleveland50 min
Jul 14, 5:24 PM CDTSpecial Weather StatementOUNCoal, Johnston, Marshall66 min
Jul 14, 5:43 PM CDTSpecial Weather StatementOUNWashita32 min
Jul 14, 5:45 PM CDTSpecial Weather StatementOUNLogan45 min
Jul 14, 5:52 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain23 min
Jul 14, 5:59 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall61 min
Jul 14, 6:12 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain48 min
Jul 14, 6:15 PM CDTSpecial Weather StatementOUNCarter30 min
Jul 14, 6:29 PM CDTSpecial Weather StatementOUNLogan, Oklahoma46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.